Hail, Sedgwick
- When
- July 8, 8:16 PM CST to 8:18 PM CST
- Where
- Sedgwick County, 3.11 mi N of (Ict)wichita Arpt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.695, -97.426
Elevated thunderstorms developed rapidly over portions of South Central Kansas during the evening hours of July 8th, 2009. As the massive storms made slow progress to the east, they produced hail up to baseball size over Downtown Wichita, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated thunderstorms developed rapidly over portions of South Central Kansas during the evening hours of July 8th, 2009. As the massive storms made slow progress to the east, they produced hail up to baseball size over Downtown Wichita, Kansas. This hail lasted for almost 30 minutes producing widespread damage across Downtown Wichita and surrounding communities just to the north and east of Wichita including Newton, Hesston, Andover and Augusta. This devastating event caused over 10,000 claims to be filed with insurance agencies from damaged cars or roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 5:38 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 638 PM CDT WED JUL 8 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES ACROSS PARTS OF CENTRAL AND SOUTHEAST KANSAS AFTER MIDNIGHT. EXPECT THAT CONVECTION WILL DEVELOP OVER CENTRAL KANSAS AND MOVE SOUTHEASTWARD...AND WOULD MAINLY AFFECT KSLN AND KCNU. FOR NOW WILL JUST MENTION SOME CB AT THESE TWO TAF SITES...AS CONFIDENCE IS STORMS DEVELOPING IS FAIRLY HIGH BUT WHETHER OR NOT THEY WILL AFFECT AIRPORTS SPECIFICALLY IS UNCERTAIN AT THIS POINT. OTHERWISE...GUSTY WINDS ESPECIALLY DURING THE DAY THURSDAY...AND VFR CONDITIONS EXPECTED. SCHRECK && .PREV DISCUSSION... /ISSUED 324 PM CDT WED JUL 8 2009/ DISCUSSION... FORECAST HIGHLIGHTS WILL BE SLIGHT THUNDERSTORM CHANCES OVER THE NEXT 7 DAYS...ALONG WITH THE HEAT. LONE STRONG/SEVERE SUPERCELL CURRENTLY MOVING SOUTH ALONG INSTABILITY AXIS/MID-LEVEL BAROCLINIC ZONE ACROSS FAR EASTERN KS MAY CLIP PORTIONS OF WOODSON AND ALLEN COUNTY OVER THE NEXT COUPLE HOURS. HOWEVER...THINKING THAT THIS ISOLATED ACTIVITY MAY TEND TO EVENTUALLY WEAKEN AS IT MOVES INTO A MORE STABLE AIRMASS. ADDITIONALLY...A STRAY ISOLATED STORM MAY DEVELOP ACROSS NORTHERN/NORTHEAST KS...ALONG A REMNANT OUTFLOW BOUNDARY. THIS ACTIVITY COULD CLIP NORTHERN/NORTHEAST PORTIONS OF THE AREA LATE THIS AFTERNOON/EVENING. THERE IS GREATER CONFIDENCE IN AN MCS DEVELOPING AFTER MIDNIGHT...AS LOW-LEVEL JET VEERS...INCREASING LIFT ALONG THE LOW-MID LEVEL BAROCLINIC ZONE CURRENTLY IN PLACE. THINKING BEST CHANCES WILL BE EAST OF I-135...ALTHOUGH CANNOT RULE OUT ISOLATED ACTIVITY WEST OF I-135. DESPITE ONLY MODEST INSTABILITY...STRONG DIRECTIONAL DEEP LAYER SHEAR AND GOOD STORM-RELATIVE INFLOW COULD PROMOTE A FEW SEVERE STORMS...CAPABLE OF LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...ALTHOUGH NOT ANTICIPATING A HIGH-END EVENT BY ANY MEANS. THIS ACTIVITY SHOULD PERSIST INTO THURSDAY MORNING OVER EAST-CENTRAL/SOUTHEAST KS. A SUBTLY ACTIVE PATTERN EXPECTED THE NEXT 5-7 DAYS. THE BUILDING MID/UPPER RIDGE CENTER IS EXPECTED TO REMAIN ACROSS THE SOUTHERN PLAINS/SOUTHERN ROCKIES...KEEPING THE FORECAST AREA IN A WEST/NORTHWEST FLOW ALOFT REGIME. THIS WILL ALLOW FOR VARIOUS WEAK FRONTAL BOUNDARIES TO WOBBLE IN THE VICINITY OF THE FORECAST AREA...AS SUBTLE MID/UPPER DISTURBANCES RACE EAST/SOUTHEAST THROUGH THE NORTHWEST FLOW ALOFT. THIS WILL ALLOW FOR SLIGHT CHANCES OF THUNDERSTORMS JUST ABOUT EACH DAY AND NIGHT...MAINLY ACROSS NORTHERN PORTIONS OF THE FORECAST AREA CLOSEST TO THE STRONGER WEST/NORTHWESTERLIES. FOR THE MOST PART...AM NOT ANTICIPATING ANY WIDESPREAD AND/OR HIGH-END SEVERE EVENTS...MAINLY DUE TO VERY WARM MID-LEVEL TEMPERATURES AND RELATIVELY WEAK FLOW ALOFT. HOWEVER...A FEW MAINLY NOCTURNAL THROUGH MORNING STRONG/SEVERE THUNDERSTORM COMPLEXES CANNOT BE RULED OUT...ALONG WITH LOCALLY HEAVY RAIN. HEAT WILL BE ANOTHER ISSUE. LATEST MODEL GUIDANCE CONTINUES TO SUGGEST ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS...WITH 850MB TEMPERATURES APPROACHING AND EVEN EXCEEDING 30C. NORMAL HIGHS THIS TIME OF YEAR ARE LOW 90S. PENDING MORNING CONVECTION HAMPERING HIGHS...THINKING THURSDAY-FRIDAY HIGHS WILL REACH 90S-100S...WARMEST ON FRIDAY. IN FACT...SOUTHWEST PORTIONS OF THE FORECAST AREA COULD VERY WELL EXCEED 105F ON FRIDAY...GIVEN THE EXPECTED AMOUNT OF MIXING OCCURS. HEAT INDICES WILL BE MARGINAL FOR A HEAT ADVISORY DUE TO DEWPOINTS MIXING OUT FROM SOUTHWEST TO NORTHEAST...SO WILL HOLD OFF ON ISSUING ANY HEADLINES AT THIS TIME. SATURDAY TEMPERATURES WILL BE TRICKY AS A COLD FRONT OOZES SOUTH ACROSS THE AREA. LATEST GUIDANCE CONTINUES TO TREND FARTHER SOUTH WITH THIS FRONT...SO THE EXTREME TEMPERATURES MAY BE CONFINED TO FAR SOUTHERN COUNTIES. KLEINSASSER AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COMPLEX OF CONVECTION QUICKLY MOVED SOUTH OF THE AREA INTO OK EARLY TODAY...WITH JUST LINGERING MID CLOUDS ACROSS THE KICT AND KHUT TAF SITES. FOR THE REST OF THE DAY EXPECT VFR CONDITIONS FOR ALL THE TAF SITES AS CAPPING INVERSION ALOFT KEEPS PRECIP CHANCES NIL. CONCERN THEN SHIFTS TO ANOTHER ROUND OF NOCTURNAL CONVECTION EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTHEAST KS LATE TONIGHT. MID LEVEL LIFT AND ELEVATED INSTABILITY LOOKS TO INCREASE ACROSS THIS AREA BETWEEN 06-09Z/THU WITH A COUPLE AREAS OF CONVECTION POSSIBLE TO THE EAST OF INTERSTATE 135 AFTER 09Z/THU. THIS WILL POSSIBLY AFFECT THE KSLN AND EVENTUALLY THE KCNU TAF SITES AS THIS AREA OF STORMS AGAIN SLIDES TO THE SOUTH DURING THE 09-15Z/THU TIME FRAME. SO HAVE INSERTED A VCTS FOR THIS CHANCE. NOT TOO CONFIDENT ENOUGH IN PLACEMENT OF THE CONVECTION TO GO WITH A TEMPO GROUP JUST YET. ALSO NOT CONFIDENT IN KICT AND KHUT STAYING DRY AS WELL...EARLY ON THU...BUT WILL KEEP MENTION OF TSRA OUT OF THESE SITES AND WAIT TILL LATER TAF ISSUANCES TO INSERT IF NEEDED. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 101 76 103 / 20 10 10 10 HUTCHINSON 74 101 75 102 / 20 10 10 20 NEWTON 73 99 76 102 / 20 10 10 20 ELDORADO 73 98 76 102 / 20 10 10 10 WINFIELD-KWLD 74 101 76 103 / 20 10 10 10 RUSSELL 74 101 74 99 / 10 10 20 20 GREAT BEND 74 102 74 100 / 10 10 20 20 SALINA 74 99 75 99 / 20 10 20 20 MCPHERSON 74 100 75 101 / 20 10 20 20 COFFEYVILLE 73 96 75 101 / 30 30 10 10 CHANUTE 72 96 75 99 / 30 30 10 10 IOLA 71 95 75 98 / 30 30 20 10 PARSONS-KPPF 72 96 75 100 / 30 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 846 PM CDT WED JUL 8 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 846 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR AREAS GENERALLY ALONG AND EAST OF INTERSTATE 135. DIME TO QUARTER SIZE HAIL AND WINDS OF 50 TO 60 MPH WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY MORNING MAINLY ACROSS EAST-CENTRAL AND SOUTHEAST KANSAS. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE FROM THURSDAY NIGHT THROUGH THE WEEKEND...AND INTO NEXT WEEK...MAINLY ACROSS THE NORTHERN HALF TO NORTHERN TWO THIRDS OF KANSAS...AS VARIOUS FRONTAL BOUNDARIES STALL ACROSS THE CENTRAL PLAINS. WHILE WIDESPREAD OR SIGNIFICANT SEVERE WEATHER EPISODES ARE NOT ANTICIPATED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH EARLY NEXT WEEK. FINALLY...AFTERNOON THROUGH EARLY EVENING HEAT INDICES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS MOST OF THE AREA ON THURSDAY AND FRIDAY...AND MAINLY ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS ON SATURDAY. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE MAY CONTINUE ACROSS MUCH OF THE AREA INTO AT LEAST EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMB/ADK/SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT WED JUL 8 2009 KSZ072-082045- ALLEN- 316 PM CDT WED JUL 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM NEAR GARNETT...OR 23 MILES SOUTH OF OTTAWA... AND MOVING SOUTH AT 35 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN EASTERN ALLEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. CARUSO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 1 W BRONSON 37.90N 95.09W
07/08/2009 E60 MPH ALLEN KS LAW ENFORCEMENT
WINDS OF AT LEAST 60 MPH ESTIMATED.
&&
ADKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 1 SSW BRONSON 37.88N 95.08W
07/08/2009 E1.75 INCH ALLEN KS LAW ENFORCEMENT
&&
ADKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT WED JUL 8 2009 KSZ083-090230- SEDGWICK- 900 PM CDT WED JUL 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR NEAR DOWNTOWN WICHITA...AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 914 PM CDT WED JUL 8 2009 KSZ051-068-090245- HARVEY-MCPHERSON- 914 PM CDT WED JUL 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND MCPHERSON COUNTIES... AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO 5 MILES SOUTH OF HALSTEAD...AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Wichita radar (KICT), 5 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
28 hail, 2 flood. Local standard time, as filed.
Large Hail ranging in size from golf ball to baseball sized moved across Downtown Wichita, causing devastating damage to cars and roofs. During the half hour hail storm, thousands of cars either had roof, windshield or hood damage. Insurance agencies reported 10 to 15 thousand cars may have damaged by the hail storm. The hail was so large and numerous that it killed numerous birds in the Delano district, and injured fans at Lawrence Dumont Stadium as the hail turned the minor league baseball field white. Stain glassed windows were destroyed at Friends University and hundreds of homes and businesses received roof and window damage.
Three quarter to one inch hail was reported.
The hail made piles one and half inches deep.
The hail was nickel to quarter size and lasted for ten minutes.
The hail was quarter to golf ball sized and fell for ten minutes.
The same hail storm that devastated Downtown Wichita, Kansas continued to track east and produced large hail ranging from golf ball to baseball size, across western sections of Butler county including the cities of Andover and Augusta along US Highway 54. Witnesses report that the hail lasted for almost a half an hour, causing damage to hundreds of vehicles with numerous roofs and windows damaged.
A trained spotter reported six to eight inches of water flowing over the road at 110th and Prairie Creek.
Forty five mph winds accompanied the hail.
Local law enforcement reported flooding of low lying areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188896, 188899, 188900, 188952, 188903, 188965, 188966, 188968, 188904, 188907, 188908, 188911, 188910, 188913, 188912, 188914, 188969, 188915, 188916, 188917, 189151, 189152, 188918, 188927, 188930, 188919, 188920, 189156, 188934, 188921.